Advertisement

Reactions Weekly

, Volume 1769, Issue 1, pp 168–168 | Cite as

Diphenhydramine overdose

Various toxicities: case report
Case report
  • 38 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

Drug overdose

A 24-year-old woman developed tonic-clonic seizures, confusion, encephalopathic state, hypotension, type 1 AV block and sinus tachycardia with widened QRS and prolonged QT/QTc intervals following ingestion of diphenhydramine at an overdose in an attempt to commit suicide.

The woman, who had a history of depression and suicide attempts, ingested diphenhydramine 18g (360 pills of 50mg) in an attempt to commit suicide. Emergency Medical Services arrived within 1 hour following the ingestion of diphenhydramine, and she was noted to be alert and oriented. However, she developed tonic-clonic seizures and confusion while moving to the Emergency Medicine Department. On presentation, she was noted to be in post-ictal state. Blood pressure (BP) was noted to be 70/45mm Hg.

The...

Reference

  1. Cherukuri SV, et al. IV lipid emulsion infusion in the treatment of severe diphenhydramine overdose. American Journal of Case Reports 20: 758-763, 29 May 2019. Available from: URL: http://doi.org/10.12659/AJCR.912523 - USA

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations